Virginia, 2024

Damaging Winds and Lightning Strike in Virginia, July 17, 2024

July 17, 2024 · NWS AKQ · 20 events in 8 counties and zones

Scattered severe thunderstorms well in advance of a cold front produced damaging winds across portions of central and south central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms well in advance of a cold front produced damaging winds across portions of central and south central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 17, 2:07 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 17, 2:07 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
307 PM EDT Wed Jul 17 2024

.SYNOPSIS...
An unsettled period begins late this afternoon through
Thursday, as a cold front pushes through the area and stalls
across the Carolinas. Shower chances focus mainly over southern
Virginia and North Carolina Friday, then return to all zones by
Saturday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 300 PM EDT Wednesday...

Key Messages:

- A Severe Thunderstorm Watch is now in effect for the northern
  half of the area through 10 PM.

- Heat Advisories remain in effect for the entire area through 8
 PM (other than the MD beaches).

- Showers/storms become fairly widespread this evening into tonight.

This afternoon, high pressure remains anchored well off the SE
coast to Bermuda. Meanwhile, a lee trough is in place just to
the east of the Blue Ridge and a cold front is well NW of the
region over portions of the Great Lakes/Ohio Valley.

The cold front remains well to the NW of the area into tonight,
with storms developing on the lee trough with strong low level
destabilization (ML CAPE ranging from 1500 to 2000 J/kg).
Mid level lapse rates are quite weak and with the hot humid
airmass, hail will be unlikely. Deep layer shear increases to a
modest 20 to 30 knots later this afternoon across the northern
half of the area as the mid level flow increases with the
approach of the upper trough. Storms will primarily be linear
clusters and somewhat disorganized, but a marginal supercell or
two cannot be ruled out, along with bowing segments. The primary
threat with the strongest storms will be damaging wind gusts.
SPC continues with the northern half of the forecast area in a
Slight Risk for severe weather and a Marginal Risk elsewhere
(technically only GEN thunder along the Albemarle sound). In
addition to the severe weather threat, there will also be a
localized heavy rain threat as moisture pools ahead of the
front, with PWATs surging to 2.2+", though the best chances for
widespread heavy rain into tonight are still expected to be
mainly north of the forecast area.

Showers/storms gradually diminish by or shortly after
midnight, with lingering showers and embedded storms possible
overnight (but with little SVR threat). Lows in the lower 70s NW
to the mid-upper 70s SE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
As of 300 PM EDT Wednesday...

Key Messages:

- There is a heavy rain threat Thursday across portions of southeast
Virginia into northeast North Carolina where WPC has a Slight Risk
of excessive rainfall.

- There is a Marginal Risk of severe weather roughly along and south
of US-460 Thursday.

On Thursday, PoPs ramp back up in the mid/late morning as the actual
cold front pushes into the region, gradually moving south through
the day Thursday, before eventually stalling near the NC/VA border
Thursday night. Highest shower/storm chances will be focused across
the southern half of the area on Thursday. Locally heavy rainfall
will be possible, with a Day 2 Slight Risk ERO for far southern
Virginia and northeast North Carolina where much of the guidance is
forecasting in excess of 2" of QPF. The 12z HREF probability matched
means now have a large 50% contour for 3"/3hr centered over SE VA
into NE NC tomorrow afternoon/evening, with even a small 70% contour
over portions of NE NC. Based on the current trends, it is very
possible a Flood Watch will be needed for at least southside Hampton
Roads into northeast North Carolina, will let the overnight shift
make the final determination. There is a Marginal ERO for the
remainder of the forecast area, but expect shower to diminish in
coverage and intensity over the north by the late afternoon.

Will also need to watch the severe weather potential on Thursday
afternoon with a few of the CAMs being quite aggressive. There will
again be plenty of instability tomorrow, with ~2000 to 3000 J/kg of
MLCAPE in place across the region despite the clouds. We will also
have more effective shear over the area compared to today, with 30-
40 knots possible. The primary hazard tomorrow with any stronger
storms will again be damaging wind gusts, with the hail threat
remaining limited due to weak mid-level lapse rates. If we can fully
destabilize, as some of the CAMs have been showing, there is
the potential for a corridor of greater damaging wind potential.
For now, SPC has roughly along and south of US-460 in a
Marginal Risk for severe weather.

The front pushes just south of the local area Thursday night into
Friday, with the highest rain chances confined to the southern
areas. With some clearing and drier air/lower dew pts, lows Thu
night drop into the low-mid 60s NW, with lower 70s SE (where its
stays humid with more clouds). Drying out for the northern half of
the area Friday, with only scattered shower and storm chances by
Friday afternoon (over the south). Partly sunny N and mostly cloudy
S with high temperatures mainly in the low-mid 80s (more comfortable
N and central where dew pts will be in the 60s).

The upper trough moving into New England looks to flatten out later
Friday while the area of high pressure off the Southeast coast
begins to gradually retrograde back westward slightly. The front is
forecast to lift back north into the southeastern portion of the
area and stall out into Saturday. The best rain chances Friday night
will be across northeast North Carolina in the vicinity of the
boundary, then chances spread back north on Saturday as the front
shifts. The higher rain/storm chances on Saturday will be south of
the I-64 corridor.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 300 PM EDT Wednesday...

Key Messages:

- Daily rain chances persist as the front lifts back north and
stalls over the southeastern portion of the area.

- Temperatures look to stay near normal.

A positively tilted trough will start to dip down into the mid
Mississippi Valley on Sunday allowing our flow to become more
southwesterly. The stalled front won't move very much, but it does
become a bit more diffuse on Sunday so generally should see rain
chances focus in the aftn/evening rather than all day. Variable
cloudy and a bit warmer with highs in the mid 80s to around 90F.
Remaining a bit unsettled into early next week, with the southern
and western portions of the area having the best chance for
rain/storms. After a brief, partial break from the humidity
(especially up north), 70+ degree dewpoints will stream back into
the area for this forecast period making it feel humid once again.
The somewhat good news is that temperatures aren't expected to be
nearly as hot during the extended period as they have been, with
high temperatures Mon-Tue forecast to top out in the mid to upper
80s to near 90F, which is right around or even slightly below normal
for this time of year.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 200 PM EDT Wednesday...

Scattered showers and thunderstorms develop later this
afternoon through this evening, bringing localized sub-VFR
conditions. The best thunderstorm chances are initially focused
near ts Albemarle Sound, with VCTS at ECG. Otherwise, scattered
showers and storms will mainly be W of the terminals until late
in the afternoon, have mention of VCTS starting in the 22-00Z
timeframe, with prevailing SHRA at all but ECG starting ~00Z and
thereafter into tonight. Overall, SHRA/TSRA diminish overnight.
Gusty winds, frequent lightning, and heavy rain will be
possible with any storms, with IFR- LIFR flight restrictions in
VSBY. Gusty winds in excess of 40kt will be possible in the
storms as well, especially at RIC/SBY. Showers and storms taper
off from W to E later tonight as forcing weakens. The cold front
lags back to the NW into Thu morning, then pushes S through the
FA on Thu with scattered to numerous showers and storms
redeveloping. Periodic flight restrictions (mainly VSBYs) are
expected due to locally heavy rain along with gusty winds.

Outlook: The front will push farther S Thu night into Friday as
drier air pushes in from the NW. The boundary lifts back N
Saturday. The chance for showers/tstms is less Friday (except
over far SE VA/NE NC) and then increases again Saturday. Sunday
will see scattered, mainly aftn/evening showers/storms.

&&

.MARINE...
As of 300 PM EDT Wednesday...

Key Messages:

- Small craft advisories in effect for the Chesapeake Bay and
northern coastal waters this evening into early tonight. A severe
thunderstorm watch is also in effect for the upper bay and northern
coastal waters through 10 PM.

- Additional showers and storms expected Thursday.

- Calmer marine conditions return Friday through the weekend.

Bermuda high pressure is situated well offshore this afternoon,
leading to SW flow across all of the waters. A cold front is also
located well to our NW, extending from the nrn Great Lakes into the
Mid MS River Valley. Winds are averaging around 15 kt, though a few
sites are in the 15-20 kt range. With a tightening pressure gradient
and convection approaching from the W, winds are forecast to
increase to 15-20 kt areawide this evening into tonight, with gusts
to ~25 kt. This will also push seas in the northern waters to 4-5 ft
(6 ft possible out near 20 nm). Have continued SCA headlines for the
ocean N of Cape Charles and introduced new SCAs for the Chesapeake
Bay starting at 4 PM this afternoon. While the duration of these
winds are uncertain, local wind probabilities are >50% for 18 kt
sustained winds and 25 kt gusts for most of the central/upper bay.
Waves of 2-3 ft are also expected. For now, the SCA goes through 10
PM over the bay and through most of tonight for the northern coastal
waters. S of Cape Charles, seas look to stay below 5 ft and wind
gusts should remain just shy of 25 kt; thus, continue to hold off on
SCAs here. Later this evening, convection may complicate these
prevailing winds and there is the potential for strong-severe wind
gusts of 40-50+ kts. A severe thunderstorm watch is also in effect
for the upper bay zone (ANZ630) through 10 PM. Winds subside around
sunrise Thursday as the gradient slackens and the cold front begins
to enter our area. The front then briefly stalls over the waters Thu
afternoon, allowing winds to begin rather variable. This front will
also serve as a focus for widespread showers and storms, especially
across the the srn bay and coastal waters. Strong to severe wind
gusts are again a possibility, in addition to heavy rain and
frequent lightning. ~10 kt of E/NE flow is expected Friday, shifting
to the SE Saturday. Seas and waves of 2-3 ft and 1-2 ft are expected
beyond Thursday, respectively.

With the southerly flow and 3-4 ft nearshore waves, the rip risk
remains moderate for the northern beaches today and at least for the
first half of the day Thursday. A low risk is forecast through today
and Thursday across southern beaches. Note that continued S/SW flow
may exacerbate upwelling conditions, leading to much cooler-than-
expected water temperatures (low-mid 60s) in the surf zone.

&&

.CLIMATE...
A record high min temperature was tied yesterday/Tue 7/16 at
SBY. Records are listed below for today/Wed 7/17. Record highs
are unlikely and although record high mins may be challenged,
showers and storms late in the day/tonight may lead to calendar
date mins lower than what is observed this morning.

- Record Highs:

- Site:  Wed 7/17

- RIC:   100 (1980)
- ORF:   100 (1887)
- SBY:    99 (2012)
- ECG:    99 (1942)

- Record High Mins:

- Site:   Wed 7/17

- RIC:    76 (2005)
- ORF:    80 (2021)
- SBY:    80 (1983)
- ECG:    80 (2019)

- Highest 1-hr Heat Index Value on record (P.O.R. 1948-2024):

- RIC:   117 (7/17/1980)
- ORF:   118 (8/18/2017)
- SBY:   122 (7/15/1995)
- ECG:   119 (7/5/1999)

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Heat Advisory until 8 PM EDT this evening for MDZ021>024.
NC...Heat Advisory until 8 PM EDT this evening for NCZ012>017-
     030>032-102.
VA...Heat Advisory until 8 PM EDT this evening for VAZ048-060>062-
     064>069-075>090-092-093-095>100-509>525.
MARINE...Small Craft Advisory until 10 PM EDT this evening for
     ANZ630>632-634.
     Small Craft Advisory until 7 AM EDT Thursday for ANZ650-652.
     Small Craft Advisory until 4 AM EDT Thursday for ANZ654.

&&

SYNOPSIS...AJB/LKB
NEAR TERM...AJB
SHORT TERM...AJB/LKB
LONG TERM...AJB/LKB
AVIATION...AJB
MARINE...SW
CLIMATE...
Hazardous weather outlook, Jul 17, 1:45 PM EST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
245 PM EDT Wed Jul 17 2024

VAZ060-067-181845-
Prince Edward-Nottoway-
245 PM EDT Wed Jul 17 2024

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 553 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

On Thursday, a few strong to severe thunderstorms will be possible,
with damaging wind gusts as the main threat. Heavy rainfall and
localized flash flooding will be possible as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ065-066-079-080-181845-
Mecklenburg-Lunenburg-Brunswick-Dinwiddie-
245 PM EDT Wed Jul 17 2024

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for south central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

On Thursday, a few strong to severe thunderstorms will be possible,
with damaging wind gusts as the main threat. Heavy rainfall and
localized flash flooding will be possible as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-181845-
Maryland Beaches-
245 PM EDT Wed Jul 17 2024

...SEVERE THUNDERSTORM WATCH 553 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heavy rainfall and localized flash flooding will be possible on
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>024-VAZ048-061-062-064-068-069-075>078-082>086-509>522-181845-
Dorchester-Wicomico-Somerset-Inland Worcester-Fluvanna-Cumberland-
Goochland-Caroline-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
245 PM EDT Wed Jul 17 2024

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 553 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

On Thursday, a few strong to severe thunderstorms will be possible,
with damaging wind gusts as the main threat. Heavy rainfall and
localized flash flooding will be possible as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ099-100-181845-
Accomack-Northampton-
245 PM EDT Wed Jul 17 2024

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern Virginia and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

On Thursday, a few strong to severe thunderstorms will be possible,
with damaging wind gusts as the main threat. Heavy rainfall and
localized flash flooding will be possible as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ081-090-523-181845-
Prince George-James City-York-
245 PM EDT Wed Jul 17 2024

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for south central Virginia and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

On Thursday, a few strong to severe thunderstorms will be possible,
with damaging wind gusts as the main threat. Heavy rainfall and
localized flash flooding will be possible as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-102-VAZ087>089-092-093-095>098-524-525-181845-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Greensville-Sussex-Surry-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Virginia Beach-Newport News-Hampton/Poquoson-
245 PM EDT Wed Jul 17 2024

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

On Thursday, a few strong to severe thunderstorms will be possible,
with damaging wind gusts as the main threat. Heavy rainfall is
expected, potentially leading to at least localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 17, 2:40 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Wakefield VA
340 PM EDT Wed Jul 17 2024

NCZ013-014-030-172030-
Hertford NC-Bertie NC-Gates NC-
340 PM EDT Wed Jul 17 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN BERTIE...
SOUTHEASTERN HERTFORD AND WESTERN GATES COUNTIES THROUGH 430 PM
EDT...

At 339 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Ahoskie to 8 miles southwest of Powellsville.
Movement was northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and frequent lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Frequent cloud to ground lightning
         strikes.

Strong thunderstorms will be near...
  Ahoskie, Cofield, and Powellsville around 345 PM EDT.
  Winton around 350 PM EDT.
  Harrellsville around 400 PM EDT.
  Gatesville and Roduco around 405 PM EDT.
  Gates around 415 PM EDT.

Other locations impacted by these storms include Goose Pond, Whites
Crossroads, Tunis, Eure, Earleys, Newsome Store, Chowan Beach, Drum
Hill, Republican, and Hazelton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3638 7703 3655 7674 3655 7669 3614 7674
      3603 7707
TIME...MOT...LOC 1939Z 227DEG 24KT 3628 7698 3613 7701

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Zimmerman
Special weather statement, Jul 17, 2:49 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Wakefield VA
349 PM EDT Wed Jul 17 2024

NCZ030-172030-
Bertie NC-
349 PM EDT Wed Jul 17 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BERTIE COUNTY THROUGH
430 PM EDT...

At 349 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Williamston, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small trees and blow around
         unsecured objects. Wind impacting handling of high profile
         vehicles. Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Windsor around 400 PM EDT.

Other locations impacted by this storm include Askewville, Whites
Crossroads, Republican, Quitsna, Woodard, and Buena Vista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3584 7690 3586 7690 3590 7692 3590 7694
      3586 7701 3586 7704 3590 7702 3594 7704
      3593 7709 3593 7713 3594 7713 3593 7719
      3595 7720 3599 7719 3602 7723 3619 7687
      3589 7682 3588 7684 3584 7684 3581 7689
TIME...MOT...LOC 1949Z 238DEG 16KT 3595 7709

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Zimmerman

The radar

The Sterling radar (KLWX), 116 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Louisa

When
July 17, 4:02 PM EST
Where
Louisa County, 1.09 mi E of Boswells Tavern
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.070, -78.150

Tree was downed on Louisa Road.

Thunderstorm Wind, Louisa

When
July 17, 4:02 PM EST
Where
Louisa County, 1.49 mi SSW of Waldrop
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.050, -78.190

Tree was downed.

Thunderstorm Wind, Prince Edward

When
July 17, 4:53 PM EST
Where
Prince Edward County, 2.6 mi WSW of Elam
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.260, -78.660

Tree was downed at Millbank Road and Heights School Road.

Thunderstorm Wind, Cumberland

When
July 17, 5:08 PM EST
Where
Cumberland County, 5.31 mi NNW of Cumberland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
37.550, -78.290

Tree was downed on a power pole.

Thunderstorm Wind, Prince Edward

When
July 17, 5:08 PM EST
Where
Prince Edward County, 3.53 mi SE of Elam
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.240, -78.580

Tree was downed on Five Forks Road.

Thunderstorm Wind, Prince Edward

When
July 17, 5:10 PM EST
Where
Prince Edward County, 1.3 mi WSW of Elam
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
37.270, -78.640

Tree was downed along Prince Edward Highway at Pamplin Road.

Thunderstorm Wind, Cumberland

When
July 17, 5:13 PM EST
Where
Cumberland County, 0.69 mi N of Kimberley Hills
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.340, -78.400

Tree was downed along Plank Road.

Thunderstorm Wind, Cumberland

When
July 17, 5:15 PM EST
Where
Cumberland County, 1.3 mi ESE of Kimberley Hills
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.320, -78.380

Tree was downed on Northview Drive.

Thunderstorm Wind, Prince Edward

When
July 17, 5:16 PM EST
Where
Prince Edward County, 0.88 mi NW of Worsham
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
37.240, -78.460

Tree was downed along Highway Shop Road.

Thunderstorm Wind, Cumberland

When
July 17, 5:18 PM EST
Where
Cumberland County, 0.69 mi N of Kimberley Hills
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.340, -78.400

Tree was downed by Plank Road and South Airport Road.

Thunderstorm Wind, Prince Edward

When
July 17, 5:23 PM EST
Where
Prince Edward County, 2.6 mi ENE of Rice
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.290, -78.260

Tree was downed on Gully Tavern Road.

Thunderstorm Wind, Amelia

When
July 17, 5:35 PM EST
Where
Amelia County, 5.54 mi W of Jetersville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.290, -78.200

Tree was downed and blocking the highway at the intersection of South Genito Road and Selma Road.

Thunderstorm Wind, Nottoway

When
July 17, 5:38 PM EST
Where
Nottoway County, Jennings Ordinary
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.220, -78.150

Tree was downed on Patrick Henry Highway in the vicinity of Watsons Wood Road.

Thunderstorm Wind, Nottoway

When
July 17, 5:55 PM EST
Where
Nottoway County, 2.07 mi S of Mutt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.150, -78.180

Tree was downed at the intersection of Lewiston Plank Road and Lone Pine Road.

Thunderstorm Wind, Amelia

When
July 17, 5:55 PM EST
Where
Amelia County, 3.91 mi E of Jetersville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
37.270, -78.030

Tree was downed and leaning over the roadway onto power lines on Route 640 north of Court House Road.

Thunderstorm Wind, Lunenburg

When
July 17, 6:02 PM EST
Where
Lunenburg County, 2.31 mi WNW of Pleasant Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.010, -78.410

Tree was downed on Lunenburg County Road.

Thunderstorm Wind, Dinwiddie

When
July 17, 6:20 PM EST
Where
Dinwiddie County, 1.1 mi E of Ford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.150, -77.730

Large live branch was snapped.

Thunderstorm Wind, Mecklenburg

When
July 17, 6:50 PM EST
Where
Mecklenburg County, 2.61 mi WSW of Nelson
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.550, -78.740

Tree was downed.

Thunderstorm Wind, Mecklenburg

When
July 17, 7:14 PM EST
Where
Mecklenburg County, 1.31 mi WSW of Blanks
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
36.590, -78.550

Tree was downed on Route 15.

Lightning, Mecklenburg

When
July 17, 7:42 PM EST
Where
Mecklenburg County, 0.89 mi SE of Opie
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.760, -78.170

Tree was struck by lightning and caught fire.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204178, 1204179, 1204182, 1204180, 1204183, 1204184, 1204198, 1204201, 1204185, 1204186, 1204200, 1204191, 1204192, 1204188, 1204196, 1204195, 1204204, 1204197, 1204203, 1204181.